Skip to content

You are reading 1 of 2 free-access articles allowed for 30 days

Contraception and a cardiac arrest

Ms F, an 18-year-old university student, had been taking the combined oral pill microgynon for 18 months for dysmenorrhoea, when she presented to her GP Dr K worried about acne on her back. Ms F had heard from her flatmate that Dianette (cyproterone acetate and ethinylestradiol) is a better pill to take for acne than microgynon and wanted to give it a try. Dr K recorded that Miss F was a non-smoker with a normal BMI and BP, and switched her pill to Dianette, advising her to start it when her microgynon cycle finished in another fortnight.

Two weeks after commencing the new pill, Ms F was rushed into hospital with sudden onset chest pain and respiratory distress. Ms F was diagnosed with a pulmonary embolism (PE) and went on to have a cardiac arrest in the emergency department. Ms F was thrombolysed, which resulted in return of spontaneous circulation, and she was transferred to intensive care. On waking she reported reduced vision and was found to have a left homonymous heminaopia.

Imaging of Ms F’s brain revealed oedema suggestive of a cerebral infarction and a small subdural haemorrhage. Ms F’s treating haematologist commented that the Dianette definitely made a contribution to the blood clot Ms F suffered, but considered the cerebral bleed to be a result of the thrombolysis given to appropriately treat this. Ms F spent over a month recovering in hospital and her visual symptoms resolved. Long-term warfarin was initiated and she was discharged with no focal limb deficits or neurological symptoms. Twice weekly physiotherapy and occupational therapy was commenced.

Two months after discharge, a formal cognitive assessment revealed ongoing difficulties with verbal and visual recall and reduced speed of processing information. Three more months later, Ms F was discharged from physiotherapy and had returned to her part-time job in a bar. Ms F had returned to the gym and was making plans to resume her university studies, which she did at the beginning of the new autumn term. A year after the event, Ms F was back to her studies and happy with her progress and the support she had been given.

A claim was made against Dr K stating that he prescribed Dianette to Ms F when she was not suffering with severe acne. He failed to advise Ms F regarding the increased risk of venous thromboembolism (VTE), and did not try alternative treatments for her acne, such as topical therapies or oral antibiotics. The claim stated that had Ms F not been exposed to Dianette, she would not have suffered the massive PE that led to her suffering anoxic brain damage.

Expert opinion

Expert GP Dr C was unsupportive of Dr
K’s action, stating that Dianette is usually
a second- or third-line treatment for acne, and with no evidence that the acne was severe and in the absence of a trial of alternate therapies first, the prescription was indefensible.

Dr D, another expert GP, disagreed and
felt the standard of care was reasonable – prescribing Dianette to an 18-year-old, non-smoking patient for the management of both acne and contraception was conventional and supported by published guidelines. Standard textbooks do not require the acne to be severe for other treatments to be
tried in the first instance, but it would have been expected of Dr K to have discussed the slightly higher thromboembolic risk with the patient.

Dr E, expert consultant in pharmacology, was also supportive of Dr K, stating
that although there is probably an increased risk of VTE with Dianette, the size of this increase is small, and the risk appears to peak between four months and one year of use.

The timing of Ms F’s PE appeared to be closely linked to switching contraception, however, on the balance of probabilities, she was likely to have still suffered her PE had she continued on microgynon.

Medical Protection defended this case and prior to trial made a drop-hands offer – Ms F to discontinue her claim, with each party to bear their own costs. This was accepted by Ms F’s solicitors. This is largely because it cannot be entirely accepted that it was wrong to prescribe Dianette to the claimant, and perhaps more importantly, the claimant would have suffered the PE in any event – considering Ms F had only just been prescribed Dianette.

Learning points

Consultations for ‘repeat pills’
are commonly seen as an easy consultation amid a busy surgery, but it is important to ensure women are screened for risk-factors adequately and that it is safe to prescribe. Risks and benefits should be routinely discussed, even if the patient has been taking the pill for years, as these issues may not have been raised before. Document that this discussion has taken place.

This case report article was provided by

Medical Protection. www.medicalprotection.org 

Leave a Comment

You must be logged in to post a comment.

Scroll To Top